I've been taking my Cymbalta for three and a half months now and I've been feeling really good. My only complaint is that I'm still feeling pretty tired, although I only need to nap every few days. And I still sweat a lot. The intrusive thoughts are gone. I've started praying in the morning out of a sense of duty instead of desperation. I haven't screamed at my kids in weeks. So basically my life is perfect now, right?
Well, turns out a lot is still up to me. (Nuts!)
Take last night, for example. I recently joined our ward choir and yesterday they had two practices. The first was our normal ward choir practice and I had a good time. (This is the best time of year to be in choir because of all the Christmas music. P.S. Our ward still needs sopranos and basses, so if you know anyone . . .) The second practice was with another ward to rehearse a combined choir for our upcoming Stake Conference. This is when the trouble started.
Like most things psychological, you should probably know a little background info first. I was in my high school's performing choir. So were some really talented singers--a couple of them were working on cutting their own albums. (One girl actually did go on to a career in music. Check her out here. Another is now a stand up comic. Check him out here--beware this one though; plenty of foul language!) The choir director was pretty enamored of the three or four extremely talented kids and, in my opinion, kind of hung the rest of us out to dry. He had a habit of skipping the teaching parts of his job and just expecting us to perform perfectly. He yelled a lot and made fun of some kids behind their backs. There were a couple times that I felt directly humiliated. The choir director's attitude brought about/set off some of the most intense anxiety attacks I had as a teenager. I ended up lip syncing for most of my time with him. It took a fair amount of patience and a couple good friends to get me singing in public again. Which may not mean much to the universe at large, but, since I love singing, was very meaningful to me.
All right, so back to last night's choir practice. Something about the manner of the other ward's choir director took me right back to high school and I found my throat tightening, my heart feeling like lead, my breath shortening, and, well, I got worried I was going to throw up. Then I started to cry. I cut out of there pretty quick.
More than anything, though, I was surprised. I couldn't believe I was having an anxiety attack. Not only was it a ridiculous situation to be freaking out about--it was just stake choir, after all--but I'm on an antidepressant/anti-anxiety drug! The crazies are all supposed to be gone!
I sat down in a dark corner and, just like my therapist taught me, proceeded to take stock of my body. I stopped and observed all the different parts of my body noting if they were tense or not (most of them were). Then I began to move through the different areas of my body flexing and relaxing the muscles, slowing my breathing. Once I felt relaxed I began to contemplate returning to the chapel to finish the rehearsal. If my body started to tighten up again I consciously relaxed and tried to remind myself of the truth of the situation at hand (it was just stake choir, I don't sing loud enough to really embarrass myself, and, well, odds are the choir director didn't care about me enough to humiliate me). Eventually I felt pulled together enough to return to the practice. Although it wasn't until after practice, while chatting with some friends, that my anxiety worked itself out completely through a series of involuntary shudders. Thankfully, one friend was telling some story about dental problems and everyone was shuddering so no one noticed me :)
I'm still a little baffled by the anxiety attack. Sometimes they come on at the strangest times. However, it was a good reminder of how us mood disordered people need different tools to help us navigate these situations. I would probably be having a lot more general anxiety and more anxiety attacks if I wasn't on my meds. But the medicine doesn't erase all my symptoms--I still need the therapy techniques to help me manage my moods.
How about you all? How have you seen your therapy and medicine interact and help each other?